Osteonecrosis, sometimes called 'bone rot' has sometimes been a side effect of certain Osteoporosis drugs - those pharmaceutical drugs from the class of drugs called Bisphosphontes. 

Some of the brand names of these drugs are: Actonel, Boniva, Fosamax, Reclast, Zometa

The condition has also affected the hip bones of some patients.

What the research says:

1. As early as 2005, a German publication Mund Kiefer Gesichtschir.reported this " as a possible adverse effect of the use of bisphosphonates."

The articles said in part: "Bisphosphonates are widely used in the treatment of cancer patients with hypercalcemia and bone metastases or in osteoporosis therapy. Current reports have focused on therapy-resistant osteonecrosis of the jaws as a possible side effect of bisphosphonates.

Official German drug committees have recently warned about the possibility of these side effects in the publication organs: Deutsches Arzteblatt and Deutsche Apotheker Zeitung.

CASE REPORTS: So far (2005) they found with seven patients showing therapy-resistant conditions of the mandible under bisphosphonate medication. The aim of the articles was to call attention to this clinically important side effect.

2. Then in 2007, the August 29 edition of  Clinical Therapy offered :  " A review of the literature on  prevalence, risk factors, and clinical characteristics about Osteonecrosis of the jaw in patients with osteoporosis treated with oral bisphosphonates. : The authors were from the University of Pennsylvania in the USA.

They said that they had reviewed the Cochran data base of studies from 1966 to September 2006 whose titles included the term in conjunction with bisphosphonates, alendronate, risedronate, ibandronate, etidronate, clodronate, zoledronic acid, or pamidronate.

They found that most of the patients were female, over age 60 and had some jaw/dental work at the site of the necrosis.

The studies continued - It appears that this is  a serious potential side effect of bisphosphonate therapy for Osteoporosis.  Any patient prescribed a prescription drug for  Osteoporosis should ask his or her health care provider if it is a bisphosphonate and if it is, then it might be a good idea to discuss the possibility of developing the condition. You will want to ask what are the early symptoms (or signs) and what should be done if any such signs seem to be evident. ALSO if you are taking a bisphosphonate be sure to tell your dentist before you have any dental work done since almost all cases happened after dental work.

For a review of this condition and possible treatments go to: Bisphosphonate-Related Osteonecrosis of the Jaw: A Review of the Literature

Read about Natural Treatments for Osteopenia, Osteoporosis

Even more importantly, know the Causes of your bone loss